So, Azer has been on Reglan for almost a month now. It has worked beautifully. His constant constipation has gone away. For nearly the first time in his life, he has been able to eat what he wants, when he wants. He has no bloating, reflux, or feelings of fullness. All symptoms of gastroparesis have gone.
At last clinic, we decided since it was working so well, they would fax in a month's long prescription to the pharmacy.
Unknown to me all this time, it is a black box drug. In other words, potential bad side effects. The nurse called me to tell me about a potential side effect called Tardive Dyskinesia. This is basically a condition that could permanently affect the nervous system, and can cause involuntary movements of voluntary muscles. I read on a CF website about someone's daughter who had severe facial twitches after being on Reglan. This terrifies me and sorrows me at the same time. I have stopped the Reglan immediately. The possibility of him developing TD is around 15-20%. I stopped Reglan last night, and his bloating, reflux, feeling of fullness came back immediately, as did diarrhea for some reason.
I called the pharmacy to cancel the prescription. I was able to talk to our GI doctor, and we are going to try another medication over the weekend. It is an antibiotic, but can treat gastroparesis as well. We have tried it in the past, and it resulted in him constantly vomiting. I really hope this does not happen this time.
This whole thing has been very upsetting to me. I mean, I was so happy for him that he was able to eat normally, and feel what enjoying food feels like! But at the same time, absolutely terrified that he took this medication that could have had disastrous side effects. I thank God that this did not happen, but I feel like I should have been warned about the potential side effects BEFORE he took the medication for the first time.
Post a Comment